Nitroglycerin-induced severe hypotension and bradycardia in patients with acute myocardial infarction.
Seven episodes of simultaneous severe systemic arterial hypotension and absolute or relative bradycardia were observed in five patients receiving either sublingual nitroglycerin (two patients) or intravenous nitroglycerin (three patients) within the first 24 hours of onset of symptoms of acute myocardial infarction. Left ventricular filling pressure, measured as pulmonary artery diastolic pressure, decreased simultaneously in all four patients in whom pulmonary artery pressures were monitored. No initial increase in heart rate was observed in any of the five patients prior to the development of bradycardia. Possible mechanisms producing simultaneous bradycardia and hypotension during nitroglycerin administration are considered. The patient studies emphasize the importance of careful hemodynamic monitoring during administration of sublingual or intravenous nitroglycerin to patients with acute myocardial infarction.
- Copyright © 1976 by American Heart Association